Monday, July 16, 2012

Akron Beacon Journal Review + Burning Bridges

HERE IS A REVIEW OF THE UNQUIET from the Akron Beacon Journal by Barbara MacIntyre, and I am loving how she ends this:

"Though Garsee’s story will attract readers with a taste for the paranormal, her true forte is in portraying the paranoia and delusions that Rinn experiences when she discontinues her medication. That Garsee is a psychiatric nurse gives credence to Rinn’s mental deterioration.

This is what I was really,really hoping to accomplish: to show the effects of not taking medications, regardless of your psychiatric diagnosis. No, in real life, you probably won't see "ghosts" --at least not ghosts as depicted in my story. The disruptive, dangerous behavior; the alienation of your friends and family; losing your job or having to drop out of college; losing your home and ending up on the streets--I see all of this at my job, every single day. Visiting hours are often dead because no one wants to come visit my patients (unless they want to slip them cigarettes or drugs, or an occasional Big Mac). Sadly, even the people who have raised them and loved them from the day they were born are no longer willing to get sucked into the drama, the danger, the endless disruption of lives.

The bridges have been burned.

Mom is tired.

Grandma is tired.

Your brothers and sisters have moved on, they're living productive lives. You, on the other hand, spend your time in hospitals, or in jails, or hanging out under bridges. And you were the one who wanted to be a writer...or an engineer...or a teacher...or simply get married and raise a family.

If you are on medications for bipolar, schizophrenia, depression, whatever--regardless of your age--please, please don't stop taking them because you are "feeling better" and don't think you need them anymore. Don't stop taking them, either, because you "don't like how they make me feel" or "it's not even helping me." First of all, there are many, many medications, and you and your psychiatrist need to figure out the ones that work the best for you with the least amount of side effects. There is also medication to counteract these effects. You don't have to be a non-functioning glob of protoplasm in order to avoid psychosis. And some of the side effects--the drowsiness, for instance--decrease in time as long as you stay on the medication. Stopping and starting them, over and over, is almost as bad as not taking them at all. You will never adjust.

Please, please,do not burn your bridges. Don't lose who you are, or what you mean to the people who love and cherish you, and still want to help you.

No comments: